Alert archive / North Carolina / Tornado Warnings in 1997

Tornado Warning 4, NWS Newport/Morehead City, NC

June 1, 1997Martin County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 1, 1997, 7:37 PM EDT for Martin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 7:37 PM EDT (23:37 UTC)
Expired
Jun 1, 1997, 8:15 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Martin County, NC

The radar

The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 012337 RRA
TORMHX
NCC117-020015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
737 PM EDT SUN JUN 1 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...NORTHERN MARTIN COUNTY
 
AT 735 WEATHER RADAR INDICATED A TORNADO JUST NORTH OF ROBERSONVILLE. A
SHERIFF DEPUTY HAS REPORTED SEEING A FUNNEL CLOUD IN THIS VICINITY.
 
THIS STORM IS MOVING TOWARDS THE NORTHEAST AND WILL BE AFFECTING AREAS
WEST OF WILLIAMSTON ON ROUTE 125 BETWEEN 740  AND 8 PM.
 
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TA4KE COVER IN A CLOSET OR BASEMENT NOW!
ABANDON AUTOMOBILES FOR SHELTER IN A STURDY BUILDING...CULVERT
...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
JME
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 1, 1:59 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 1:59 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
159 PM EDT SUN JUN 1 1997

RDU: SEEMS LIKE A VAR CLDS FCST NEXT CPLE DAYS WITH SCT SHWRS/TSTMS
ARND. PREFER VAR CLDS AS EVERYDAY THE SUN ALWAYS COMES OUT AND SEE
NO REASON WHY IT WONT ON MON EITHER. BY TUE IT WILL BE CLOUDIER N OF
WHEREVER THE BAKDOOR FNT ENDS UP...PROB NRN CSTL/OTR BNKS. BUT STILL
SOME INTERVALS OF SUN S OF FNT. TEMPS NR 70 TNT AND LOW 80S OR SO
MON. NR 80 ON TUE BUT COOLER NRN CSTL WITH NR 70.

DISC: SUN HAS BEC MORE WDSPRD AND ATMOS VRY UNSTABLE NOW WITH CAPES
IN EXCESS OF 3000J MANY SPOTS OVER ERN NC. AS MID TO HI LVL WNDS
INCR LTR THIS AFT/EVE ALNG WITH SOME UVM EXPECT SHWRS/TSTMS TO BE
ARND WITH A FEW GETTING NASTY. AS FAR AS CIRCULATION GOES OFF THE
CST...WE REALLY CAN IGNORE IT AS FAR AS SENSIBLE WX GOES AS IT WILL
MOVE RAPIDLY N/NE AWAY FRM ERN NC EARLY TNT. AT 30H THIS MORN THERE
WAS ANTHR BAND OF STRNG WINDS ON BACKSIDE OF UPP LOW AND THIS WILL
APPROACH ERN NC LATE TNT INTO MON. I WOULD EXPECT MORE SHWRS/TSTMS
TO BE NR THE CST IN THE MORNING WITH YET ANTHR CHC DURING THE
AFT/EVE AS HEATING TAKES PLACE AND ATMOS DESTABILIZES. ITS A TRICKY
CALL WHETHER WE GO LIKELY POPS AS PUBLIC PERCEIVES THIS AS RAINY OR
GO WITH SCT SHWRS/TSTMS AND CALL IT CHC OR GD CHC. BACKDOOR CREEPS
DOWN ON TUE WITH COLD POOL ALFT AROUND FROM UPP LOW...STILL A CHC
FOR SCT SHWRS/TSTMS.

CWF: LUKING AT SAT LOOP IT DOES NOT APPEAR TIGHT CIRCULATION WILL
REALLY INVOLVE NRSHR WNDS AND BASICALLY I CAN IGNORE AS IT QUICKLY
DEPARTS TNT. WBC CAN HANDLE IN OFFSHR. S/SE TRAJS WILL PERSIST OVN
INTO MON NGT THEN WE HAV TO DEAL WITH FNT OVR THE AREA TUE WITH PSBL
WND SHFT MAINLY NRN AREAS. NO FLAGS AT THIS PT.

.MHX...NONE.
GATES

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:53 PM EDTSpecial Marine WarningMHXCaldwell67 min
Jun 1, 6:28 PM EDTTornado WarningMHXMartin32 min

Nearby

Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.